MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0620
Medical Device Problem Codes Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00970.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coil 400s (pc400s) and a lantern delivery microcatheter (lantern).During the procedure, the physician felt resistance while advancing a pc400 in the lantern and, therefore, the pc400 was removed.The physician was able to smoothly advance a guide wire through the lantern and, therefore, the physician attempted to advance the pc400 again.However, the physician again felt resistance and the pusher assembly of the pc400 became kinked.The lantern and the pc400 were then removed, and the physician found that the tip of the lantern was ovalized.The procedure was then completed using a new lantern and new pc400s.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the returned lantern was ovalized at approximately 134.0 cm from the hub.Conclusions: evaluation of the returned pc400 revealed an embolization coil with compressed and offset coil winds.If the pc400 is forcefully manipulated against resistance, damage such as this may occur.Further evaluation revealed a detached embolization coil.The reported complaint did not mention a detached embolization coil; therefore, this damage was likely incidental to the reported complaint.Evaluation of the returned lantern revealed a distal ovalization.If the device is forcefully gripped or pinched, damage such as a distal ovalization may occur.This damage likely contributed to the reported resistance experienced when advancing the pc400 through the lantern.During functional testing, a demonstration pc400 was attempted to be advanced through the returned lantern and was unable to advance past the ovalized region on the returned lantern.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.(b)(4).H3 other text : placeholder.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8617760
Report Number3005168196-2019-00971
Device Sequence Number3236781
Product Code HCG
UDI-Device Identifier00814548010526
UDI-Public00814548010526
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2025
Device Catalogue Number4002C0620
Device Lot NumberF78630
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/18/2019
Supplement Date Received by Manufacturer07/22/2019
Initial Report FDA Received Date05/16/2019
Supplement Report FDA Received Date08/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005